Louisiana, 2018

Hail in Louisiana, March 18, 2018

March 18, 2018 · NWS SHV · 4 events in 4 counties and zones

A weak surface frontal boundary backdoored southwest into portions of North Louisiana and extreme Northeast Texas during the afternoon hours on March 18th, before pulling up stationary late in the day. Meanwhile, an upper level trough shifted through the Four Corners Region before closing off over the Oklahoma and Texas Panhandles during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak surface frontal boundary backdoored southwest into portions of North Louisiana and extreme Northeast Texas during the afternoon hours on March 18th, before pulling up stationary late in the day. Meanwhile, an upper level trough shifted through the Four Corners Region before closing off over the Oklahoma and Texas Panhandles during the evening. This developing upper level low pressure system sent a shortwave trough northeast into East Texas and North Louisiana near the frontal boundary, where moderate instability developed in the warm and moist air mass near and south of the front. This enhanced large scale forcing within the strongly sheared air mass, resulting in scattered severe thunderstorms developing during the early to mid evening hours near and south of the front over portions of Northwest and Northcentral Louisiana. Several reports of large hail were received before the storms weakened during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 18, 6:40 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 18, 6:40 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
740 PM CDT Sun Mar 18 2018

.AVIATION...
For the 19/00Z TAF period, a mix of VFR/MVFR cigs are observed at
our terminals this evening with convection advancing into our east
Texas sites. Some storms may be strong to severe this evening with
the primary threats of large hail and damaging winds. Convection
is expected to weaken overnight as it shifts east into Louisiana
with most of it remaining along and south of the I-20 corridor.
Most of this convection should be ending or exiting the area by
19/06Z with MVFR cigs lingering through daybreak Monday morning
with some patchy fog also possible. Improvement in conditions will
come by mid to late morning with skies gradually clearing through
midday. Winds will be generally light and somewhat variable this
evening and overnight, then trend westerly on Monday with speeds
increasing to around 15-20 kts with higher gusts nearing 30 kts.

/19/

&&

.PREV DISCUSSION... /issued 419 PM CDT Sun Mar 18 2018/

UPDATE...
Just sent an update to the zone package concerning SVR Watch #11
which is now in effect until 11 pm cdt. Convection has rapidly
developed east of the dryline across portions of Central Texas
between Waco and College Station. Additional storms are trying to
to develop closer to the dryline south and west of FTW. Still some
uncertainity if these storms can hold together as they move our
way but present Meso Analysis showing CAPE values upwards of 2500
J/KG near LFK. We will see how this changes as we move into the
evening hours.

Updated zones already sent...13.

PREV DISCUSSION... /issued 259 PM CDT Sun Mar 18 2018/

DISCUSSION...
Much uncertainty exists with tonight's evolution for strong to
severe thunderstorms as daytime trends and the lack of short term
prog consistency leads to a low confidence forecast. The favorable
factors include a closed trough of low pressure aloft which will
take on a slight negative tilt as it moves into the OK/TX Pnhdl
region this evening, paralleling the OK/KS boarder late tonight
with this feature in NE OK by 12z Mon. Accompanying the trough is
a 110kt upper level jet which will quickly swing east southeast
down the Red River Valley of N TX and S OK into our area late
tonight. The unfavorable factors (and they are huge) resides
closer to the sfc and that is a backdoor cool front which was
enhanced by early morning convection across our southern zones
which as of 19z was located near a HEZ...MNE...PRX line with any
sfc based instability residing along and to the southwest of this
line. SPC Mesoanalysis Page showing 1500+ CAPE values existing
along and southwest of a line from the Lower Toledo Bend Reservoir
to near Tyler, Tx. but it appears that a considerable capping
inversion still exits across this region given the fact that low
clouds have remained across this region much of the day. After
talking to SPC, they are in agreement that the Slight Risk of
Severe Thunderstorms tonight across much of SW AR will likely
need to be trimmed back for the above reasons.

Now having said all this, the backdoor frontal boundary should
begin to return northward overnight across Northern Louisiana, at
least as far north as the I-20 Corridor which seems plausible
given the fact that a 996mb Sfc Low will track eastward underneath
the stacked Upper Level Low across N OK tonight which should
result in increasing instability overnight across N LA but it may
be too little too late with much of the overnight upper forcing
remaining well north and west of the surging eastward dryline to
our west and the returning frontal boundary. Thus, the best
opportunity for our region to see any significant convection
overnight will depend on convective initiation taking place
somewhere across North Central Tx closer to the dryline/frontal
merger with these storms likely pushing east southeast through the
evening hours. How long they can maintain themselves into our
region will be greatly dependent on the returning warm front
overnight. Short term progs are in poor agreement concerning all
the above factors with some not showing much if any convection
occurring overnight at all across the warm sector which is again
very plausible. If the storms develop to our west, any storms
that can maintain their intensity into our region from the west
this evening will have the capability to produce large hail and
damaging wind gusts and an isolated tornado cannot be ruled out.
For this reason, have left chance pops going overnight to account
for the uncertainty.

The dryline will come surging eastward during the day Monday with
much drier dewpoints and stronger west to east winds in its wake.
Pressure gradient is such that a Lake Wind Advisory will likely
become necessary for at least the northern two-thirds of our
region on Monday with convection ending early Monday morning
across our eastern half ahead of the dryline. A secondary trough
of low pressure aloft will follow the closed low Monday night
bringing with it a cold front which should traverse our region
quickly Monday night bringing with it strong northwest winds and
much cooler temperatures. Should be a significant cu field
in the wake of this second trough which could result in some
wrap-around showers Monday Night into Tuesday across our northern
and northeastern most zones but nothing more than slight chance
variety pops are warranted attm. The cooler temperatures should
hang around through at least Wed before winds begin to turn
around to the south once again late Wed through the remainder of
the upcoming work week with the beginning of a warming trend by
the end of the week and a return to low end chance showers and
thunderstorms for portions of the area Friday Night into Saturday.

Thanks for the coordination this afternoon LZK/SPC...prelims to
follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  83  48  65 /  40  10  10  10
MLU  61  84  50  64 /  40  20  10  20
DEQ  49  78  43  62 /  40  10  20  10
TXK  53  80  47  63 /  40  10  10  10
ELD  57  80  45  63 /  40  20  20  20
TYR  55  78  46  66 /  40  10  10   0
GGG  56  81  47  65 /  40  10  10   0
LFK  61  85  47  70 /  40  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Mar 18, 2:36 PM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
336 PM CDT Sun Mar 18 2018

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-191200-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
336 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms, some strong to severe in
intensity, will be possible this evening into the overnight hours
near and south of a weak frontal boundary that extends just south
of the Red River of Northeast Texas into portions of Northern
Louisiana. These storms will develop across a strongly sheared
and moderately unstable air mass ahead of an upper level trough,
with some of these storms possibly becoming severe, producing
large hail, damaging winds, and possibly an isolated tornado. The
severe weather threat should diminish late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed this evening into the overnight
hours with the threat of severe weather.

ARZ050-051-059>061-OKZ077-191200-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
336 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

Scattered strong storms will be possible this evening into the
overnight hours. The greatest severe weather threat appears to be
south of the Middle Red River Valley of Southeast Oklahoma and
Southwest Arkansas at this time. However, some of these storms
could produce strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be necessary tonight.

13

In the hours before

Special weather statement, Mar 18, 6:53 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Shreveport LA
753 PM CDT SUN MAR 18 2018

TXZ152-153-166-190145-
Nacogdoches TX-San Augustine TX-Shelby TX-
753 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES...
SOUTHWESTERN SHELBY AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 845
PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Melrose, or near Nacogdoches, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nacogdoches, Melrose, Martinsville, Appleby, Arcadia, Jericho and
Stockman.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
eastern Texas.

LAT...LON 3148 9479 3161 9482 3186 9432 3160 9415
TIME...MOT...LOC 0052Z 240DEG 21KT 3158 9457

13

The radar

The Shreveport radar (KSHV), 55 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, De Soto

When
March 18, 7:52 PM CST
Where
De Soto County, 0.36 mi NNE of Logansport
Measured
1 in hail
Reported by
Social Media
Coordinates
31.975, -93.999

Quarter size hail fell in Logansport. Report from the KSLA Facebook page.

Hail, Sabine

When
March 18, 7:55 PM CST
Where
Sabine County, 0.48 mi E of Belmont
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.720, -93.512

Half dollar size hail fell in the Belmont community. Report from the KSLA Facebook page.

Hail, Natchitoches

When
March 18, 8:12 PM CST
Where
Natchitoches County, 0.63 mi NNE of Marthaville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.739, -93.397

Quarter size hail fell in the Marthaville community.

Hail, Grant

When
March 18, 9:20 PM CST
Where
Grant County, 0.62 mi ESE of Montgomery
Measured
1 in hail
Reported by
Public
Coordinates
31.668, -92.890

Quarter size hail fell in the Montgomery community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 738791, 738792, 738793, 738794.